The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

Should You Be Worried About Aspirin and Reye’s Syndrome?

by The GoodRx Pharmacist on January 6, 2017 at 11:56 am

If you’ve ever read the back of an over-the-counter (OTC) bottle of aspirin, you might have seen the warning about Reye’s Syndrome. But you might have wondered, and you’re not alone, what is Reye’s Syndrome?

Reye’s Syndrome is an extremely rare condition that occurs in children, with only a few cases being reported every year in the United States.

What is Reye’s Syndrome?

Reyes syndrome is a serious condition that has been associated with aspirin use in children and teenagers recovering from a viral infection, like the flu or even chicken pox.

This syndrome is characterized by swelling in the brain and liver, which can cause seizures, convulsions, or loss of consciousness.

What are the signs and symptoms of Reye’s Syndrome?

The following are the most common signs and symptoms of Reye’s Syndrome. Keep in mind that these may depend on the age of the child.

For children less than 2 years of age, symptoms you might observe include diarrhea and fast breathing.

For children over the age of two, symptoms may include continuous vomiting, and unusual sleepiness or tiredness.

Other symptoms that you might observe in children of any age include irritable or aggressive behavior, weakness in the arms or legs, seizures, excessive tiredness, confusion or a decreased level of consciousness.

Who does Reye’s Syndrome affect?

Generally, Reye’s Syndrome can affect children and teenagers, especially those between the ages of 4 and 12.

How can Reye’s Syndrome be treated?

A child or teen with Reye’s Syndrome will most likely be treated in a hospital setting. Treatment can vary depending on the severity, but usually consists of intravenous fluids (to bring blood sugar back up), diuretics (to decrease swelling), and other medications to prevent bleeding.

Are there any cases where my child should take aspirin?

Yes. In very rare circumstances, such as Kawasaki Disease, your child may be given high doses of aspirin. However, this is only under the direction and monitoring of a doctor.

What alternatives to aspirin can a parent use?

Even though aspirin is approved in children over the age of 2, it should be avoided unless directed by your doctor.

Suggested alternatives for aspirin for the use of children and teens include Tylenol (acetaminophen) and Motrin (ibuprofen).

Does aspirin have any other names that a parent should be aware of?

Yes. Aspirin can go by other names like acetylsalicylic acid, acetylsalicylate, salicylic acid, and salicylate. Make sure to check with your doctor or pharmacist to determine if the medication you want to give your child contains any aspirin or aspirin products.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.